Alert archive / Indiana / Small Craft Advisories in 2011

Small Craft Advisory 83, NWS Northern Indiana

December 28, 2011

NWS Northern Indiana issued this small craft advisory at Dec 28, 2011, 3:23 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2011, 3:23 AM EST (08:23 UTC)
Expired
Dec 28, 2011, 5:00 PM EST
In force
14 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WHUS73 KIWX 280823
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 AM EST WED DEC 28 2011

LMZ043-046-281630-
/O.CAN.KIWX.GL.W.0039.000000T0000Z-111228T1000Z/
/O.NEW.KIWX.SC.Y.0083.111228T0823Z-111228T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
323 AM EST WED DEC 28 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: NORTHWEST 15 TO 25 KNOTS DIMINISHING TO 10-20 KNOTS BY
  MID MORNING. WINDS WILL BACK TO THE WEST THIS AFTERNOON AND
  DIMINISH TO BETWEEN 5 AND 10 KNOTS. GUSTS TO 30 KNOTS POSSIBLE
  EARLY THIS MORNING.

* WAVES: 8 TO 12 FEET THIS MORNING SUBSIDING TO 2 TO 4 FEET THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 28, 12:14 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 28, 12:14 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1214 AM EST WED DEC 28 2011

.AVIATION... / 06Z TAFS /

NORTHWESTERLY WINDS OF 15-20 KNOTS EARLY THIS MORNING WILL
DIMINISH AND BACK TODAY AS A LOW LEVEL RIDGE SHIFTS EWD THROUGH
THE REGION. HIGH END MVFR LAKE INDUCED STRATO CU DECK AT THE
TERMINALS WILL LIKELY LINGER THROUGH MOST OF THE DAY AS MOS
GUIDANCE APPEARS TOO QUICK TO SCATTER THIS DECK OUT. CIGS COULD
IMPROVE TO LOW END VFR EARLIER THAN THIS BUT GIVEN MODEL BIASES
OPTED FOR THE MORE PESSIMISTIC FCST. OTHERWISE...VFR CONDITIONS
ANTICIPATED BY LATER THIS AFTN AND EVENING WITH NO MEASURABLE
PRECIP EXPECTED THIS PERIOD.

&&

.PREV DISCUSSION... /ISSUED 854 PM EST TUE DEC 27 2011/

UPDATE...
NORTHERN STREAM UPPER TROUGH WILL CONTINUE TO SHIFT EASTWARD
ACROSS EASTERN HALF OF THE FORECAST AREA THROUGH THE LATE EVENING
HOURS. SOME LAKE ENHANCEMENT NOTED EARLIER THIS EVENING WITH THE
APPROACH OF THIS UPPER FORCING...BUT STRONG DNVA BEHIND THIS
FEATURE HAS SHIFTED THESE SCATTERED SNOW SHOWERS EASTWARD ACROSS
CENTRAL PORTIONS OF THE AREA. EXPECTING SOME REDEVELOPMENT OF
SCATTERED LIGHT SNOW SHOWERS AND FLURRIES DOWNWIND OF LAKE
MICHIGAN LATE THIS EVENING...AS COLDER LOW LEVEL AIR CONTINUES TO
ADVECT SOUTHWARD. HOWEVER...FAIRLY STRONG SYNOPTIC SCALE LOW/MID
LEVEL DRY AIR ADVECTION WILL DISCOURAGE SIGNIFICANT LAKE
EFFECT/ENHANCED PRECIP OVERNIGHT. FORECAST SOUNDINGS EVEN SUGGEST
SOME ISSUES IN TERMS OF ICE INTRODUCTION GIVEN SHALLOW MOISTURE
PROFILES...BUT BOUNDARY LAYER MODIFIED AIR OVER THE LAKE SHOULD
PROVIDE SATURATION AT COLD ENOUGH TEMPS TO SUPPORT AT LEAST A
SCATTERED FLURRIES MENTION OVERNIGHT. UPDATED FORECAST TO ACCOUNT
FOR MORE TRANSITORY AREA OF SCATTERED LIGHT SNOW/FLURRIES MOVING
THROUGH NORTH CENTRAL INDIANA WITH THE SYNOPTIC FORCING...AND
MAINTAINED FLURRIES MENTION CLOSER TO LAKE MICHIGAN FOR THE
OVERNIGHT HOURS.

PREV DISCUSSION... /ISSUED 408 PM EST TUE DEC 27 2011/

SHORT TERM...

TONIGHT THROUGH WEDNESDAY NIGHT

KIWX RADAR INDICATING NARROWING BAND OF LIGHT TO MODERATE SNOW
WORKING ITS WAY OUT OF THE EASTERN HALF OF THE FORECAST AREA THIS
AFTERNOON...WATER VAPOR IMAGERY SHOWS NORTHERN AND SOUTHERN STREAM
PHASING IS QUICKLY SHIFTING FORCING EASTWARD AS SFC LOW MOVES NE
THROUGH OHIO VALLEY. BASED ON CURRENT RADAR TRENDS...WILL USE A
PRE-FIRST PERIOD GROUP TO ACCOMMODATE DEPARTING SNOW BAND. GUSTY
NW WINDS IN THE WAKE OF THIS SYSTEM WILL USHER IN COLDER AIR AND
PROVIDE FAVORABLE LES SETUP EARLY ON WITH DELTA T AROUND 15C AND
INVERSION HEIGHTS BEGINNING AT 6-8KFT BUT QUICKLY COMING DOWN TO
AROUND 3KFT AFTER MIDNIGHT. STRENGTH OF WIND FIELD ABOVE THE
INVERSION EXPECTED TO HINDER GOOD LES BAND ORGANIZATION SO NO
NOTABLE ACCUMULATIONS ANTICIPATED. WEAK SFC RIDGING MOVES OVER THE
AREA ON WED AND SHOULD PROVIDE A REASONABLE AMOUNT OF SUNSHINE
OUTSIDE OF THE LAKE EFFECT CLOUDS. WEAK CLIPPER SYSTEM THEN ENTERS
THE NW GREAT LAKES ON WED NITE BUT LITTLE IMPACT IN THE WAY OF
SENSIBLE WEATHER EXPECTED FOR OUR FORECAST AREA. NOTHING OUT OF
THE ORDINARY WITH TEMPERATURES AS SEASONABLY COOL/NORMAL
CONDITIONS EXPECTED THROUGH THE PERIOD...KEPT TREND WITH PREVIOUS
FCST FOR LOWS TONIGHT AND NUDGED A COUPLE ABOVE GUIDANCE IN AREA
WHERE LAKE EFFECT CLOUDS ARE EXPECTED.

LONG TERM...

THURSDAY THROUGH TUESDAY

MAIN FOCUS OF THE LONG TERM PERIOD IS TIMING/TRACK OF A PAIR OF
DISTURBANCES PROGGED TO IMPACT THE REGION THURSDAY AND FRIDAY.

CLIPPER-TYPE SYSTEM WILL DIVE ESE FROM SOUTHERN ALBERTA WEDNESDAY
INTO THE WESTERN GREAT LAKES BY THURSDAY MORNING.CONFIDENCE REMAINS
LOW IN TIMING AND TRACK OF DISTURBANCE...GIVEN CONTINUED MODEL
INCONSISTENCIES. LOWERED POPS SLIGHTLY ON THURSDAY...GIVEN CONCERNS
WITH MOISTURE PROFILE AND BEST FORCING NORTH OF THE AREA...AND WILL
CONTINUE WITH LIGHT RAIN/SNOW WORDING. NO MAJOR CHANGES TO
TEMPERATURES THURSDAY/THURSDAY NIGHT.

ANOTHER DISTURBANCE WILL DROP ESE FROM SOUTHERN ALBERTA/SASKATCHEWAN
THURSDAY MORNING INTO THE LOWER GREAT LAKES FRIDAY. 12Z GFS SOLUTION
SHOWS A MORE SPLIT DECISION WRT FORCING THAN ITS PREDECESSOR.
INITIAL ENERGY XPCTD TO MOVE INTO REGION OVERNIGHT THURSDAY INTO
FRIDAY...WITH SECONDARY ENERGY/SFC LOW MOVING EAST ACROSS THE REGION
LATE FRIDAY...AND THE ENTIRE SYSTEM EXITING THE AREA BY 12Z
SATURDAY. GIVEN MODEL DISCREPANCIES...NOTING THE 12Z ECMWF SOLUTION
WHERE BEST FORCING/SFC LOW TRACKS SOUTH TOWARDS THE OHIO RIVER
VALLEY...WILL CONTINUE TO MAINTAIN LOW CHANCE POPS THROUGH FRIDAY
NIGHT...WITH MIXED PRECIP WORDING.

BRIEF RIDGING WILL WORK ACROSS THE REGION ON SATURDAY...BEFORE THE
NEXT SYSTEM OF INTEREST IMPACTS THE REGION. FORECAST BECOMES
ESPECIALLY COMPLICATED GIVEN MARKEDLY DIFFERENT SOLUTIONS BETWEEN
THE ECMWF/GEM MODELS AND THE GFS. TRENDED TOWARDS 12Z ECMWF SOLUTION
AND PREVIOUS FCST...WHICH INDICATES EXTENSIVE TROUGHING WORKING
SOUTHEAST THROUGH THE UPPER PLAINS INTO THE EASTERN CONUS BY
MIDWEEK. BEST PRECIP CHANCES LOOK TO BE AHEAD OF THE TROF SUNDAY
NIGHT INTO MONDAY...AS A CP AIR MASS SETTLES INTO THE REGION. IF ECMWF
SOLUTION VERIFIES...A DECENT LAKE EFFECT EVENT COULD SET UP WITH
COLD NORTHERLY FLOW OVER LAKE MICHIGAN. GIVEN THESE
UNCERTAINTIES...LEANED TOWARDS THE PREVIOUS FORECAST AND ECMWF
SOLUTION FOR POPS/WX.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR LMZ043-046.

&&

SHORT TERM...LOGSDON
LONG TERM...NG
UPDATE...MARSILI
AVIATION...STEINWEDEL
Hazardous weather outlook, Dec 27, 6:49 PM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
649 PM EST TUE DEC 27 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
649 PM EST TUE DEC 27 2011 /549 PM CST TUE DEC 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

SCATTERED SNOW SHOWERS WILL PERSIST THIS EVENING ACROSS NORTHWEST
AND NORTH CENTRAL INDIANA ALONG WITH SOUTHWEST LOWER MICHIGAN
DOWNWIND OF LAKE MICHIGAN. ADDITIONAL SNOW ACCUMULATIONS SHOULD
GENERALLY BE LESS THAN A HALF INCH AND MAINLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-290000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
649 PM EST TUE DEC 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING REMAINS IN EFFECT THROUGH LATE TONIGHT. HAZARDOUS
CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH THE PREDAWN HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST WEDNESDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN WEDNESDAY
NIGHT THROUGH AT LEAST EARLY THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Dec 27, 9:54 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
954 PM EST TUE DEC 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     SNOW             COLUMBIA CITY           41.16N  85.49W
12/27/2011  M2.0 INCH        WHITLEY            IN   EMERGENCY MNGR

            SNOW STILL FALLING.

0100 PM     SNOW             2 N NORTH WEBSTER       41.36N  85.70W
12/27/2011  M3.0 INCH        KOSCIUSKO          IN   NWS OFFICE

0100 PM     SNOW             4 NW SOUTH BEND         41.70N  86.31W
12/27/2011  M1.8 INCH        ST. JOSEPH         IN   ASOS

0247 PM     SNOW             1 E LEONIDAS            42.02N  85.33W
12/27/2011  E2.0 INCH        ST. JOSEPH         MI   PUBLIC

0259 PM     SNOW             CONSTANTINE             41.84N  85.67W
12/27/2011  E1.0 INCH        ST. JOSEPH         MI   PUBLIC

0310 PM     SNOW             GRANGER                 41.75N  86.11W
12/27/2011  M1.4 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

0312 PM     SNOW             LAPORTE                 41.61N  86.72W
12/27/2011  M1.6 INCH        LAPORTE            IN   PUBLIC

0315 PM     SNOW             COLUMBIA CITY           41.16N  85.49W
12/27/2011  M3.1 INCH        WHITLEY            IN   TRAINED SPOTTER

            STORM TOTAL. 0.8 INCHES IN THE LAST HOUR. SNOW HAS
            TAPERED OFF TO FLURRIES.

0324 PM     SNOW             COLDWATER               41.94N  85.00W
12/27/2011  E3.0 INCH        BRANCH             MI   PUBLIC

            SNOW STILL FALLING.

0330 PM     SNOW             JONESVILLE              41.98N  84.66W
12/27/2011  E3.0 INCH        HILLSDALE          MI   PUBLIC

0330 PM     SNOW             AKRON                   41.04N  86.03W
12/27/2011  M3.9 INCH        FULTON             IN   TRAINED SPOTTER

            STORM TOTAL SNOWFALL. SNOW HAS STOPPED.

0400 PM     SNOW             2 SW NORTH WEBSTER      41.31N  85.72W
12/27/2011  M3.3 INCH        KOSCIUSKO          IN   NWS EMPLOYEE

            STORM TOTAL SNOWFALL. SNOW HAS ENDED.

0400 PM     SNOW             5 SW FORT WAYNE         40.98N  85.19W
12/27/2011  M3.2 INCH        ALLEN              IN   ASOS

0410 PM     SNOW             VAN WERT                40.87N  84.58W
12/27/2011  M2.0 INCH        VAN WERT           OH   EMERGENCY MNGR

            STORM TOTAL. LIGHT SNOW STILL FALLING.

0520 PM     SNOW             1 SW MILLERSBURG        41.52N  85.70W
12/27/2011  M2.1 INCH        ELKHART            IN   NWS EMPLOYEE

            STORM TOTAL SNOWFALL. LIQUID CONTENT OF 0.34.

&&

BENTLEY
Local storm report, Dec 27, 10:37 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1037 PM EST TUE DEC 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             COLUMBUS GROVE          40.92N  84.06W
12/27/2011  M1.1 INCH        PUTNAM             OH   TRAINED SPOTTER

&&

BENTLEY

Nearby

Small Craft Advisories in Indiana, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.